The purpose of this document is to provide information to health professionals regarding the causes, symptoms and management of treatment-related haemorrhagic cystitis.
Haemorrhagic cystitis (HC) is an inflammatory process characterised by diffuse bladder mucosal inflammation with haemorrhage involving the whole bladder. Patients are at risk of developing HC following treatment with antineoplastic drugs and radiotherapy (RT). HC can occur during treatment, immediately following treatment, or the onset may be delayed for months following treatment. HC has a spectrum of manifestations and can be graded as mild, moderate or severe according to the degree of pain and amount of haematuria and/or clots. Severe cases of HC may require aggressive measures and can be associated with significant morbidity, prolonged hospitalisation and occasional mortality.rrrr
HC is associated with the oxazaphosphorine alkylating agents cyclophosphamide and ifosfamide. These agents produce a liver metabolite called acrolein which can cause bladder damage by direct exposure and prolonged contact (dwell time) with the bladder mucosa. Incidence of HC is increased with higher individual doses, larger cumulative doses, and the use of ifosfamide as opposed to cyclophosphamide.r
HC may be treatment-related, e.g.:rrrr
- antineoplastic drugs e.g. busulfan, cabazitaxel, cyclophosphamide and ifosfamide
- intravesical therapy
- radiotherapy to the pelvic area (i.e. total dose of radiation, volume irradiated, fractionation schedule and technique)
- infection following immunosuppression and associated with allogeneic transplant e.g. BK virus, adenovirus, cytomegalovirus (CMV).rr
Other risk factors for developing HC include:
- rate of infusion of the drug
- metabolic rate of the drug
- patient’s hydration status
- patient’s urine frequency and output
- concomitant urotoxic drugs.
Types of treatment-related haemorrhagic cystitis
Radiation therapy to the pelvic area can result in acute and chronic injuries to the bladder. Radiation-induced haemorrhagic cystitis (RIHC) is a rare and serious side effect for patients treated with radiation for pelvic malignancies such as prostate or cervical cancer.r
RIHC is defined as acute or insidious diffuse vesical bleeding which occurs when the bladder vasculature undergoes tissue remodelling following damage to the bladder from radiation therapy.rr The resulting obliterative endarteritis and poorly vascularised tissue becomes fibrotic and prone to easy damage, causing epithelial denudation, chronic ulceration, or vascular telangiectasia.rr
RIHC can occur anywhere from 6 months to more than 10 years post radiotherapy.rrr
Low dose chemotherapy
HC can be associated with low doses of oral and intravenous cyclophosphamide or intravenous ifosfamide.
Careful attention to the earliest symptoms of potential haemorrhagic cystitis is important to prevent progression to more severe HC.rrrr
For patients receiving oral cyclophosphamide:r
- administer the dose as early as possible in the day to decrease the amount of active drug metabolites remaining in the bladder overnight
- encourage patients to hydrate well and to void frequently to ensure the bladder is emptied regularly
- signs and symptoms should be treated promptly.
High dose chemotherapy
Regimens containing high doses of ifosfamide and cyclophosphamide are at risk of causing HC due to the high doses of drugs which are often infused continuously over 24 hours allowing a longer dwell time in the bladder.r Prophylactic administration of mesna (see prevention section below) and adequate hydration may reduce the incidence of haemorrhagic cystitis.r
Blood and marrow transplant (BMT) regimens
HC of variable severity occurs in approximately 30% of HPCT patients (mostly allogeneic). HC related to HPCT can be divided into early and late onset. They represent distinct disorders with different aetiologies and treatment implications. Treatment is dependent on the severity of the symptoms.r
Early onset HC is generally attributable to the conditioning regimens of HPCT which often involve high doses of multiple chemotherapy drugs (e.g. busulfan, cyclophosphamide, etoposide, ifosfamide) +/- total body irradiation (TBI). Early onset HC is defined as occurring within 72 hours of the completion of conditioning. Management of early onset HC is based on a preventative approach with mesna and hyper-hydration as per high dose chemotherapy.r
Late onset HC (day + 30 post transplant) is usually related to a viral infection with human polyomaviruses e.g. BK virus, adenovirus or cytomegalovirus (CMV). Viral mediated HC represents reactivation of a latent form of the virus in the post transplant period. Reactivation and excretion of the virus is associated with moderate to severe vesical mucosal damage with ensuing macroscopic haematuria.rr